Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 177, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jun 16, 1998, 3:29 PM CDT for Wilcox County, Alabama. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 1998, 3:29 PM CDT (20:29 UTC)
- Expired
- Jun 16, 1998, 4:45 PM CDT
- In force
- 76 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Wilcox County, AL
The radar
The Birmingham radar (KBMX), 141 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 2:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 539 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
667 WUUS1 KMOB 162028 RRA SVRMOB ALC131-162145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 329 PM CDT TUE JUN 16 1998 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WILCOX COUNTY IN SOUTHWESTERN ALABAMA * UNTIL 445 PM CDT * AT 326 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 23 MILES WEST OF CAMDEN OR 5 MILES NORTHWEST OF SUNNY SOUTH... AS INDICATED BY DOPPLER RADAR... MOVING EAST 25 MPH. * THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF - YELLOW BLUFF BY 335 PM CDT CAMDEN BY 405 PM CDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:05 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jun 16, 2:05 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 205 PM CDT TUE JUN 16 1998 ATTM...MONITORING RAPIDLY DVLPG CU LN FM 30S JAN-MEI-SELMA. ALL UA DATA / GOES-8 WV IMGRY INDCTS S/WAV TO BE LIFTING OUT WELL TO NE OF RGN WITH BUILDING N GLFMEX RDG. TSTM LN SHUD CONT MOVG SLOLY S THRU LATE AFTERNOON WITH GUST FRONT LFTG UNSTABLE BLYR PARCELS NEAR 4000 J/KG AND PROP UNDER STRENGTH OF ITS OWN OTFLW. GIVEN CLOUD-LYR MEAN WIND VECTOR WUD NOT EXPECT TSTM LN TO MOVE ANY FURTHER S THAN 30-40 MI FROM THE PRESENT LOCATION. COORD WITH SPC AND SVR TSTM WATCH BOX FOR INLAND COs WILL BE ISSUED SOON. THRU ERLY THU ...UPR WIND FLO PTRN REMAINS PROG WITH MIDWEST S/WAV RDG BLDG OVR RGN. BY 48 HR PRONOUNCED RIDGING PRESENT ALL LEVELS. GIVEN SYNOP SITUATION WUD XPCT MID TROP VV- TO REFORM CAPPING INVERSION. ALSO...DESPITE S BLYR WIND FLOW MODELS DEPICT EVIDENT DRYING FROM THE W ONCE AGAIN WITH SFC-850MB MIXR VALUES FALLING INTO 10-11 G/KG RANGE. FWC/FAN HAVE DONE A POOR JOB WITH MIN TEMPS PAST FEW NITES SO WL UP THESE A BIT GIVEN RISING MODELS THKNS FCST. XPCT TREND OF MID 90 INLAND TEMPS TO UPR 80 COASTAL MAX TEMPS TO CONT NEXT 2 DAYS. MOB 77/94/78/95 --00 PNS 79/94/79/94 0-00 DTS 79/87/79/87 0000 EVR 76/96/77/96 1-00 23
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 11:05 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 70 min |
| Jun 16, 3:23 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 67 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.